Hail, Vermilion
- When
- August 16, 2:15 PM CST to 2:20 PM CST
- Where
- Vermilion County, 0.69 mi N of (Dnv)vermlion Apt Da
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.210, -87.600
Scattered thunderstorms formed along an outflow boundary along the I-74 corridor during the late afternoon and evening of August 16th. One of the cells produced a brief EF-U tornado northeast of Homer in far western Vermilion County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Scattered thunderstorms formed along an outflow boundary along the I-74 corridor during the late afternoon and evening of August 16th. One of the cells produced a brief EF-U tornado northeast of Homer in far western Vermilion County. Other storms dropped hail as large as quarters and caused minor wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 16, 1:10 PM CST, 1 hour 5 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lincoln IL 210 PM CDT Sat Aug 16 2025 .KEY MESSAGES... - There is a marginal risk (level 1 of 5) for severe storms late this evening and overnight. The greatest chance for storms (30%) is east of the I-55 corridor. - Dangerous heat and humidity will be in place across central Illinois through the weekend and may continue for at least portions of the area Monday and Tuesday. A Heat Advisory for peak heat index values of 105-110 degrees is in effect through Sunday evening. && .DISCUSSION... Issued at 207 PM CDT Sat Aug 16 2025 This afternoon, a broad area of low pressure is over Nebraska and South Dakota with a warm front extending east across northern Iowa into southern Wisconsin. Strongly unstable conditions are in place across most of Illinois within the warm sector with MLCAPE values in excess of 3000 J/kg. Storms should generally favor forming in the vicinity of the warm front today, but there are growing concerns for storms reaching central Illinois late this evening and overnight. 12Z HRRR/NAM Nest suggest storms will grow upscale across WI this evening and push initially SE along the instability gradient and with the mean 850-300mb flow, but will also propagate southward into the low level jet. Several CAMs indicate a bowing line of storms reaching portions of central or east central Illinois overnight, likely in a weakening phase owing to the poor diurnal timing and weakening deep layer shear to the south. Synoptic setup remains fairly steady-state throughout the day Sunday. Central Illinois remains solidly under the upper ridge axis and well within the warm sector with the surface warm front well to our north. Despite this, the forecast for Sunday remains tricky as uncertainty in the evolution of storms today and tonight gets compounded on Sunday. The more bullish runs of the 4km NAM Nest and ARW-FV3, which both drive a complex of storms/outflow across much of central Illinois, have high temperatures Sunday well below the NBM 5th percentile which would be problematic for ongoing heat headlines. 50th percentile NBM still indicates highs in the mid 90s Sunday afternoon which would produce Heat Index values in the 105-110 degree range. No changes are planned for the headlines at this time, but there appears to be growing bust potential and the picture may become more clear later tonight. Upper ridge will begin to very slowly retrograde back towards the Desert Southwest through the first half of the upcoming week. Heat and humidity will likely linger across much of the local area Monday, but a shortwave trough moving across the Great Lakes Tuesday should help push the frontal boundary slowly south across central Illinois Tuesday and Wednesday. PoPs will increase north to south across central Illinois with the slow frontal passage and temperatures in the 90s will be replaced by more seasonable conditions in the mid 80s in its wake. It's possible an extension of the heat advisory may be needed for southern parts of the area Tuesday. As the front settles to our south through the second half of the week, high pressure will build back across the Midwest resulting in fair weather conditions along with more seasonable temps and slightly more comfortable humidity levels. Deubelbeiss && .AVIATION... (For the 18z TAFs through 18z Sunday Afternoon) Issued at 1225 PM CDT Sat Aug 16 2025 6 to 8 kt SSW winds will continue this afternoon, with cirrus and a few diurnal cu around FL060. While VFR conditions will be predominant throughout the forecast period, there is a small (15%) chance of a pop up storm this afternoon, and higher chance (20-30%) overnight as a possible cluster of storms dives south. With overnight storm chances highest across east-central IL, CMI was the only site with high enough confidence to warrant a PROB30 group at this juncture. However, if confidence increases in storm coverage and timing, such may also be added to other terminals with the next package issuance. Bumgardner && .ILX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT Sunday for ILZ027>031-036>038- 040>057-061>063-066>068-071>073. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 238 PM CDT Sat Aug 16 2025 ILZ027>031-036>038-040>057-061>063-066>068-071>073-172000- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 238 PM CDT Sat Aug 16 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Heat indices, peaking between 105 and 110 this afternoon, will be slow to fall this evening, dropping only to around 75 by sunrise Sunday morning. There is a 15% chance of a storm this evening into tonight. Any storm that develops will be capable of frequent lightning, heavy rain, and locally strong winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Once again, the combination of heat and humidity will result in heat indices between 100 and 110 degrees Sunday afternoon. In addition, there will be a 15% chance for thunderstorms during the afternoon and evening. There is a 30% chance of thunderstorms Tuesday and Wednesday. It is too early to determine the severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Bumgardner
The Indianapolis radar (KIND), 126 km away, was scanning. The volume nearest the first event began at 20:11 UTC.
4 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Drone footage and Sentinel satellite data showed circular damage to corn just west of the Vermilion County line and north of County Road 1100 North...consistent with a microburst.
Sentinel satellite data showed a number of areas with corn damage south of the intersection of Lincoln Trail Road and County Road 300 East.
A few 2-inch diameter tree limbs were blown down along North 130 East Road south of the Salt Fork.
Video and picture evidence showed a funnel cloud developing north of Homer. Sentinel satellite data suggested a brief touchdown in a field about 1.5 miles east of the Champaign/Vermilion County line just north of Catlin-Homer Road. Based on radar data, the tornado touched down at 6:47 PM CDT, then quickly lifted by 6:48 PM CDT. No damage was reported.
Corn was blown down in a northeast to southwest direction just north of Catlin-Homer Road and west of North 130 East Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyThe tornado archive for Illinois, 2025Warnings in Illinois, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289049, 1289055, 1289057, 1289050, 1289047, 1289053.